Cephalosporins OK when there is a claimed penicillin allergy
Published: October 28, 2021
In December 2017, after careful consideration of the significant risks of avoiding beta-lactams when they are the antibiotic of choice and the minimal risks of clinically significant immunologically mediated cross-reactivity between penicillins and cephalosporins, Kaiser Permanente Southern California completely removed all warnings in their electronic health record systems not to use cephalosporins in the setting of a penicillin allergy and vis-versa. Since then, other health care providers have followed suit. It is also now well known that only about 4% of individuals with a reported penicillin allergy, such as an ampicillin allergy, are confirmed to be hypersensitive after testing and a similarly small fraction of individuals with reported cephalexin or cefaclor allergies are confirmed after testing. There does, however, remain a theoretical concern that beta-lactams that share exact side-chains, most notably ampicillin, cephalexin, and cefalor might still be a special case that warrants additional concern.
Macy and coworkers at Kaiser Permanente Southern California recently published in The Journal of Allergy and Clinical Immunology: In Practice the largest population-based study on the incidence of new ampicillin, cephalexin, cefaclor, and sulfonamide antibiotic (as a control) allergies in exposed individuals with and without preexisting ampicillin, cephalexin, cefaclor, and/or sulfonamide antibiotic allergies. All individuals who were treated with either ampicillin, cephalexin, cefaclor, or a sulfonamide antibiotic in a population of over 9 million individuals receiving health care at Kaiser Permanente Southern and Northern California during 2017 and 2018 were identified. The incidence of newly reported ampicillin, cephalexin, cefaclor, or sulfonamide antibiotic allergies were compared between individuals with and without a pre-existing ampicillin, cephalexin, cefaclor, or sulfonamide antibiotic allergy.
The incidence of new ampicillin, cephalexin, cefaclor, or sulfonamide antibiotic allergy reports were minimally and non-specifically increased among individuals with a preexisting ampicillin, cephalexin, cefaclor, or sulfonamide antibiotic allergies compared to the baseline incidence in the population in individuals without these antibiotic allergies. This argues against clinically significant, immunologically mediated cross-reactivity among beta-lactams sharing exact side chains. Any previously reported, even unrelated antibiotic allergy, such as a sulfonamide antibiotic allergy, is a risk factor for reporting a new antibiotic allergy. The bottom line remains that it appears safe to completely remove all warnings in electronic health record systems to not use cephalosporins in the setting of a penicillin allergy and vice-versa.
The Journal of Allergy and Clinical Immunology: In Practice is an official journal of the AAAAI, focusing on practical information for the practicing clinician.